Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Addict. 2010 Jan-Feb;19(1):30-7. doi: 10.1111/j.1521-0391.2009.00006.x.

Lack of clinically significant drug interactions between nevirapine and buprenorphine.

Author information

  • 1Department of Psychiatry, University of California, San Francisco, California, USA. elinore.mccance-katz@ucsf.edu

Abstract

This study was conducted to determine whether drug interactions of clinical importance occur between buprenorphine, an opioid partial agonist medication used in treatment of opioid dependence, and the nonnucleoside reverse transcriptase inhibitor (NNRTI) nevirapine. Opioid-dependent, buprenorphine/naloxone-maintained, HIV-negative volunteers (n = 7) participated in 24-hour sessions to determine the pharmacokinetics of buprenorphine alone and of buprenorphine and nevirapine following administration of 200 mg nevirapine daily for 15 days. Opiate withdrawal symptoms, cognitive effects, and adverse events were determined prior to and following nevirapine administration. Modest decreases were observed for AUC for buprenorphine and its metabolites. There was a trend for more rapid clearance of both buprenorphine (p = .08) and buprenorphine-3-glucuronide (p = .08). While no single effect reached statistical significance, the joint probability that the consistent declines in all measures of exposure were due to chance was extremely low, indicating that nevirapine significantly reduces overall exposure to buprenorphine and buprenorphine metabolites. Clinically significant consequences of the interaction were not observed. Buprenorphine did not alter nevirapine pharmacokinetics. Dose adjustments of either buprenorphine or nevirapine are not likely to be necessary when these drugs are coadministered for the treatment of opiate dependence and HIV disease.

PMID:
20132119
[PubMed - indexed for MEDLINE]
PMCID:
PMC3723410
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk